Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 36, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Nov 13, 2024, 8:30 AM MST for Albany County, Carbon County, Laramie County, Wyoming. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 13, 2024, 8:30 AM MST (15:30 UTC)
- Expired
- Nov 13, 2024, 5:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 13, 8:32 AM MST | NON-TSTM WND GST 60 | 3 Nw Arlington, WY | Foote Creek WYDOT site. Sustained wind 44 mph. Wind gusts 58 mph or greater from 814AM to 910AM. |
| Nov 13, 9:30 AM MST | HIGH SUST WINDS 40 | 3 Nw Arlington, WY | Foote Creek WYDOT site. Sustained winds 40 mph for past hour. |
| Nov 13, 10:30 AM MST | NON-TSTM WND GST 61 | 1 Nnw Vedauwoo, WY | Vedauwoo WYDOT site on Interstate 80. Sustained winds 44 mph. Wind gusts 58 mph or greater from 1022AM to 1110AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WWUS75 KCYS 131530 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 830 AM MST Wed Nov 13 2024 WYZ110-116-140000- /O.NEW.KCYS.HW.W.0036.241113T1530Z-241114T0000Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Buford, Arlington, Pumpkin Vine, Vedauwoo, and Elk Mountain 830 AM MST Wed Nov 13 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 50 mph with gusts up to 60 mph. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie, and North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Charnick
1 follow-up statement
991 WWUS75 KCYS 132337 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 437 PM MST Wed Nov 13 2024 WYZ110-116-140045- /O.EXP.KCYS.HW.W.0036.000000T0000Z-241114T0000Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Elk Mountain, Buford, Pumpkin Vine, Arlington, and Vedauwoo 437 PM MST Wed Nov 13 2024 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds have diminished below warning thresholds. However, wind gusts up to 50 mph will be possible over the next few hours. $$ Claycomb
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 13, 4:32 AM MST, 3 hours 58 minutes earlier. Its key messages:
- Windy conditions will occur especially Wednesday and Thursday afternoons for the wind prone locations of southeast Wyoming such as Arlington, Bordeaux and the I-80 Summit.
- An active pattern continues through the middle of next week, but precipitation chances will be limited. Expect occasionally windy conditions and a modest cold front Saturday, followed by a more potent cold front Monday/Tuesday.
Area forecast discussion, Nov 13, 4:32 AM MST, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 432 AM MST Wed Nov 13 2024 .KEY MESSAGES... - Windy conditions will occur especially Wednesday and Thursday afternoons for the wind prone locations of southeast Wyoming such as Arlington, Bordeaux and the I-80 Summit. - An active pattern continues through the middle of next week, but precipitation chances will be limited. Expect occasionally windy conditions and a modest cold front Saturday, followed by a more potent cold front Monday/Tuesday. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 324 AM MST Wed Nov 13 2024 Precipitation is diminishing across the forecast area early this morning as the upper-level trough quickly exits to the east. A few webcams by Arlington and the Interstate 80 summit show a few lingering snow showers, but these too should dissipate by daybreak, leaving mostly sunny but breezy conditions for the rest of the day. The main weather concern for today will be elevated to potentially high winds across the usual southeast Wyoming wind prones. With the exiting trough to the east and high pressure to the west, a decent MSLP gradient will set up along and west of the Laramie Range. Winds aloft will respond, maxing out around 50 kts over the wind prones, albeit briefly. Subsidence is strong enough that some of these winds could make it down to the surface. However, other parameters like CAG-CPR 700 mb height gradients are rather weak with values around 45 meters. This likely will lead to elevated winds, or brief gusts to 60 MPH in the wind prones. Decided to hold off on any high wind headlines at this time. In-house guidance has been suggesting high winds over the Interstate 80 summit all night, but the strongest observed gust so far has been around 55 MPH at one site. Surrounding sites to this observation have been 10 to 15 MPH weaker. Mixing during the day will likely make these winds stronger, however, the most likely outcome for winds today will be isolated and brief gusts to 60 MPH in the wind prone areas. Areas outside of the wind prones can also expect a blustery day, especially for those in southeast Wyoming. The wind will help add to the chill today. Being post frontal, cooler high temperatures are also expected. Most locations will be near to slightly below average for mid-November. Luckily, drier conditions and mostly sunny skies are expected. Shallow ridging over the center of the country on Thursday will lead to a rapid warm up. 700 mb temperatures of 0C to +4C will lead to above average high temperatures in the upper 50s and low 60s for areas east of the Laramie Range. Unfortunately, breezy conditions will persist throughout the day Thursday with near zonal flow aloft, as well as the CWA sitting in the exit region of a 250 mb jet. However, conditions will remain dry and sunny thanks to the upper- level ridging. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 324 AM MST Wed Nov 13 2024 No major changes were made to the long term forecast with this update. An active synoptic weather pattern is anticipated, but it is looking fairly difficult to get much precipitation out of any individual storm system. Picking up on Friday, mild air remains over the area with southwest flow aloft ahead of the next trough moving across the Great Basin area. Temperatures aloft remain fairly warm Friday, but slightly more cloud cover and southerly surface winds over the High Plains are likely to result in a cooler day than Thursday. As with the last several synoptic troughs to move across the west, this one is expected to split once again. The northern piece passes through Friday night into Saturday, leading to cooler temperatures and breezy conditions Saturday. Meanwhile, the southern piece of the trough will drift across the far SW US or NW Mexico through the weekend, largely out of the picture until early next week. Breezy to windy conditions should continue into Sunday, with a chance for a marginal high wind event in the wind prone areas. Subtle ridging will try to rebound around the closed low to the south on Sunday, pushing 700-mb temperatures back up to 0 to -2C and highs to near normal values for Sunday. By the early part of next week, the southern closed low will begin to eject eastward into the central Plains. Almost every ensemble member now shows the upper level low track a bit too far east to give much in the way of precipitation to our area. Meanwhile, another more potent trough dives down from the northwest, poised to absorb the closed low and become a larger and colder upper level low over the central CONUS by midweek. There is some uncertainty for Monday's forecast owing to the timing of each system, as well as in the precipitation front associated with both the southern closed low and approaching northern shortwave trough. As with the last system, there is some possibility ensembles are under-dispersed with the track of the closed low ejection, so maintained low end PoPs for the entire area Monday into Monday night. There is fairly high confidence that Tuesday will be another very cold day. Ensemble median 700-mb temperatures plummet to around -13C by Tuesday afternoon, supporting highs some 10-15F colder than average once again. Northwest winds will add to the chill, and will have another chance for marginal high winds especially in the I-80 summit area. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 428 AM MST Wed Nov 13 2024 VFR conditions expected for the forecast period. Drier air is moving into the area this morning, which should bring low clouds and vicinity shower activity to an end within the next few hours. After that, the main aviation concern will be gusty northwest winds at all terminals with widespread gusts to around 30 knots expected. Winds will ease around sunset and turn more southwest overnight as high level cloud cover increases. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Winter Weather Advisory until 8 AM MST this morning for WYZ112. NE...None. && SHORT TERM...SF LONG TERM...MN AVIATION...MN
Hazardous weather outlook, Nov 13, 2:47 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 247 AM MST Wed Nov 13 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-141000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 247 AM MST Wed Nov 13 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY Breezy to windy conditions are expected today. Strongest winds will be in the southeast Wyoming wind prones where winds could occasionally gust up to 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.